South Carolina, 2003

Damaging Wind in South Carolina, August 24, 2003

August 24, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 1:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 24, 1:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT SUN AUG 24 2003

PUBLIC...SCATTERED STORMS HAVE DEVELOPED ALONG DIFFERENTIAL HEATING
BOUNDARY ASSOCIATED WITH THE FRONT OVER THE MIDLANDS...AND ALONG THE
SEABREEZE. ACTIVITY IS MOST INTENSE HERE IN THE CHARLESTON AREA
WHERE THESE TWO FEATURES INTERSECT. WILL PUT IN A 20 POP FOR THIS
EVENING AS STORMS ARE WIDELY SCATTERED OVER THE AREA. BOUNDARY WILL
MOVE A BIT FURTHER SOUTH TONIGHT AS SURFACE HIGH IN CENTRAL
APPALACHIANS BUILDS SOUTHEAST. FRONT WILL DISSIPATE DURING THE DAY
MONDAY. THE PERIOD MONDAY THROUGH THURSDAY WILL BE DRY AND WARM WITH
RIDGING SURFACE AND ALOFT. MOISTURE SUPPLY IS POOR WITH LITTLE TO
SET OFF CONVECTION EXCEPT AFTERNOON SEABREEZE...AND EVEN THEN ONLY
ISOLATED ACTIVITY POSSIBLE. NOT ENOUGH TO PUT IN 20 PERCENT. BY THE
END OF THE WEEK THE UPPER RIDGE OVER THE SOUTHEAST WILL BEGIN TO
BREAK DOWN WHILE THE SURFACE HIGH SLIPS SOUTH AND EAST. SOUTHWEST
FLOW WILL STRENGTHEN IN BETWEEN THE RETREATING HIGH AND A FRONTAL
SYSTEM APPROACHING FROM THE NORTHWEST. WILL PUT IN SLIGHT CHANCE
POPS FOR FRIDAY AND CHANCE SATURDAY AND SUNDAY.

MARINE...THE WEAK CDFNT IS EXPECTED TO DISSIPATE SOON WITH THE FLOW
RETURNING TO S/SW OVER THE NEXT FEW DAYS. SFC HIGH PRES WL ASSERT
ITSELF OVER THE WATERS FOR THIS WEEK KEEPING WINDS LIGHT AND SEAS
GENERALLY 1-2 FT.

.CHS...
GA...NONE.
SC...NONE.

AUSTIN/SCW
Hazardous weather outlook, Aug 24, 5:00 AM EST, 9 hours 35 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE LOWER SANTEE RIVER AT JAMESTOWN...AND
THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN. RIVERS LEVELS ARE CURRENTLY FORECAST TO CONTINUE
SLOWLY FALLING ON THE EDISTO RIVER AT GIVHANS FERRY...AND ON THE
SAVANNAH RIVER AT CLYO THROUGH THE UPCOMING WEEK. IF THIS TREND
CONTINUES...FLOOD WARNINGS FOR EITHER...OR BOTH OF THESE RIVERS MAY
BE CANCELLED AT SOME TIME OVER THE NEXT SEVERAL DAYS. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 24, 1:22 PM EST, 1 hour 13 minutes before
SCZ045-050-241845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT SUN AUG 24 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 245 PM EDT...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTH CHARLESTON...OR ABOUT 7 MILES
NORTHWEST OF CHARLESTON...MOVING SOUTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SNOWDEN...REMLEYS
POINT...RED BANK LANDING...PHILIP...NORTH
CHARLESTON...MYERS...HOBCAW POINT...DANIEL ISLAND AND CHARITY
THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PY
Special weather statement, Aug 24, 1:44 PM EST, 51 minutes before
SCZ050-241930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SUN AUG 24 2003

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY...DORCHESTER
COUNTY...AND BERKELEY COUNTY THROUGH 330 PM EDT...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CITADEL MALL...OR ABOUT 7 MILES
WEST OF CHARLESTON...MOVING SOUTHWEST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST
ASHLEY...SHADOWMOSS...RED TOP...JOHNS ISLAND AND FENWICK CROSSROADS
THROUGH 330 PM EDT.

ANOTHER STRONG STORM IS LOCATED NEAR OAKBROOK...JUST SOUTH OF
SUMMERVILLE IN DORCHESTER COUNTY.  THIS STORM IS MOVING SOUTHWEST
NEAR 15 MPH.  OTHER STORMS WILL CONTINUE TO AFFECT BERKELEY COUNTY
NEAR CHARITY AND CAINHOY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.  HEAVY
RAINS OF 1 TO 2 INCHES MAY CAUSE PONDING OF WATER ON ROADS AND LOW
LYING AREAS.

PY
Special weather statement, Aug 24, 2:10 PM EST, 25 minutes before
SCZ050-241945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT SUN AUG 24 2003

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 345 PM
EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF BERRY HILL...OR
ABOUT 15 MILES WEST OF CHARLESTON...MOVING WEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RED TOP...BERRY
HILL...HOLLYWOOD...RAVENEL...BAPTIST HILL...CAPWELLS
CROSSROADS...JERICHO...OSBORN AND ADAMS RUN THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
EXCESSIVE RAINS OF 1 TO 2 INCHES MAY RESULT IN PONDING OF WATER ON
ROADS AND LOW LYING AREAS.

PY

The radar

The Charleston,SC radar (KCLX), 77 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
August 24, 2:35 PM EST to 2:40 PM EST
Where
Charleston County, Ravenel
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.767, -80.233

Large limbs were knocked down along Highway 165 just south of its intersection with Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379569.